image

Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Filter by Categories
Brief Report
Case Report
Editorial
Focus
Images/Instrument in Dermatology/Dermatosurgery
Innovations
Letter to the Editor
Living Legends
Looking back in history
Original Article
Perspective
Resident Forum
Review Article
Spot the Diagnosis
Tropical Dermatology
Visual Treats in Dermatology
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Filter by Categories
Brief Report
Case Report
Editorial
Focus
Images/Instrument in Dermatology/Dermatosurgery
Innovations
Letter to the Editor
Living Legends
Looking back in history
Original Article
Perspective
Resident Forum
Review Article
Spot the Diagnosis
Tropical Dermatology
Visual Treats in Dermatology
View/Download PDF
image

Translate this page into:

Visual Treats in Dermatology
2023
:3;
3
doi:
10.25259/CSDM_162_2022

PATEO syndrome: Periarticular thenar erythema with onycholysis

Department of Dermatology, JIPMER, Puducherry, India
Corresponding author: Logamoorthy Ramamoorthy, Department of Dermatology, JIPMER, Puducherry, India. logamoorthy.r@gmail.com
Licence
This is an open-access article distributed under the terms of the Creative Commons Attribution-Non Commercial-Share Alike 4.0 License, which allows others to remix, transform, and build upon the work non-commercially, as long as the author is credited and the new creations are licensed under the identical terms.

How to cite this article: Ramamoorthy L, Murugan K. PATEO syndrome: Periarticular thenar erythema with onycholysis. CosmoDerma 2023;3:3.

A 54-year-old woman case of invasive ductal carcinoma of the right breast underwent modified radical mastectomy following which patient was started on adjuvant chemotherapy with doxetaxel for 2 months. She presented to dermatology department with reddish raised lesions over the left dorsum of hand for 2 weeks duration. On examination, patient had revealed presence of erythematous-violaceous plaques over the left dorsum of hand with finger nails showing onycholysis and erythema scaling present over the achilles tendon area and bilateral palms [Figure 1a-c]. Based on the history and examination, she was diagnosed to have periarticular thenar erythema with onycholysis (PATEO) syndrome secondary to docetaxel. She was advised with topical steroids, cooling of hands with ice baths, and continue the chemotherapy treatment for breast carcinoma.

Figure 1:: (a-c) Presence of erythematous-violaceous plaques left dorsum of the hand with onycholysis and erythematous scaling over the achilles tendon and bilateral palms characteristic of periarticular thenar erythema with onycholysis.

PATEO syndrome is a variant of hand-foot syndrome first described by Childress and Lokich.[1] It is a rare side effect of taxane-based chemotherapy such as docetaxel and paclitaxel. PATEO syndrome is characterized by palmar erythema involving the thenar and hypothenar area, violaceous plaques over the dorsum of the hand and the Achilles tendon area, and onycholysis. Although the exact pathophysiology is unknown, the severity of the cutaneous manifestation is related to the dose and the cumulative number of chemotherapy cycles. Even though it is not a life-threatening condition, effective management is needed for the patients to continue their chemotherapy regimen. The treatment of the above condition includes topical corticosteroids, cooling hands in ice baths before subsequent infusion with taxanes, and frozen glove therapy.[2] We present this case to heighten awareness of this unique manifestation of hand-foot syndrome specific to taxane chemotherapy and share a successful approach toward management.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent.

Conflicts of interest

There are no conflicts of interest.

Financial support and sponsorship

Nil.

References

  1. , . Cutaneous hand and foot toxicity associated with cancer chemotherapy. Am J Clin Oncol. 2003;26:435-6.
    [CrossRef] [PubMed] [Google Scholar]
  2. , , . PATEO syndrome: Periarticular thenar erythema with onycholysis. Acta Oncol. 2018;57:991-2.
    [CrossRef] [PubMed] [Google Scholar]

Fulltext Views
226

PDF downloads
13
View/Download PDF
Download Citations
BibTeX
RIS
Show Sections